Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 21, 2010, 6:07 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 6:07 AM CDT (11:07 UTC)
- Expired
- Jul 21, 2010, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:33 AM CDT | FLASH FLOOD | 1 S Minneapolis, KS | ROAD ALONG THE SOUTH SIDE OF MINNEAPOLIS HAS AT LEAST 6 INCHES OF WATER FLOWING ACROSS. MAIN STREET ALSO HAS WATER OVER THE ROADWAY. |
| Jul 21, 7:05 AM CDT | HEAVY RAIN 2.1 | 4 Ene Ada, KS | 24 HOUR TOTAL |
| Jul 21, 7:22 AM CDT | FLASH FLOOD | 2 N Miltonvale, KS | 6 INCHES OF FLOWING WATER ACROSS FAWN ROAD 2 MILES NORTH OF MILTONVALE |
| Jul 21, 7:22 AM CDT | FLASH FLOOD | 4 N Miltonvale, KS | 6 INCHES OF FLOWING WATER ACROSS HAWK ROAD 4 MILES NORTH OF MILTONVALE |
| Jul 21, 8:08 AM CDT | HEAVY RAIN 5.5 | Miltonvale, KS | 24 HOUR TOTAL |
| Jul 21, 8:10 AM CDT | HEAVY RAIN 1.75 | 6 N Wells, KS | 24 HOUR TOTAL. CREEKS REPORTED FULL |
| Jul 21, 9:08 AM CDT | HEAVY RAIN 3.7 | Nne Minneapolis, KS | 24 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760 WGUS53 KTOP 211107 FFWTOP KSC029-143-211500- /O.NEW.KTOP.FF.W.0036.100721T1107Z-100721T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 607 AM CDT WED JUL 21 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEAST CLOUD COUNTY IN NORTH CENTRAL KANSAS... OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 1000 AM CDT * AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SCATTERED THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES RAINFALL RATES OF ONE INCH PER HOUR IN THE HEAVIEST ACTIVITY. PORTIONS OF THE AREA ALREADY RECEIVED 2 TO 3 INCHES FROM PREVIOUS RAINFALL LAST EVENING...AND WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN POSSIBLE THIS MORNING OVER SATURATED GROUNDS...FLASH FLOODING IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... AURORA... BENNINGTON... GLASCO... MILTONVALE... MINNEAPOLIS... TESCOTT... WELLS... NILES... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. REPORT FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 3934 9793 3956 9736 3895 9736 3895 9792 $$ BLAIR
1 follow-up statement
834 WGUS73 KTOP 211403 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 903 AM CDT WED JUL 21 2010 KSC029-143-211500- /O.CON.KTOP.FF.W.0036.000000T0000Z-100721T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLOUD-OTTAWA- 903 AM CDT WED JUL 21 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR OTTAWA AND SOUTHERN CLOUD COUNTIES... AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN CLOUD AND EXTREME NORTHERN OTTAWA COUNTIES. FLASH FLOODING WILL RESULT FROM THIS AREA OF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ADA...AURORA...BENNINGTON...CULVER...DELPHOS...GLASCO...MILTONVALE... MINNEAPOLIS...TESCOTT...WELLS AND NILES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3934 9793 3956 9736 3895 9736 3895 9792 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:35 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 3:35 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT WED JUL 21 2010 .DISCUSSION... CONVECTION HAS CONTINUED TO DEVELOP OVERNIGHT FOCUSED NEAR A 925-850MB FRONT AIDED BY A 30 KNOT LOW LEVEL JET AND UPPER DIVERGENCE NEAR THE FRONT. HEAVY RAIN AND LOCALIZED FLOODING REMAINS THE PRIMARY CONCERN THIS MORNING. STRONG THUNDERSTORM UPDRAFTS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES HAS PRODUCED HIGH RAINFALL RATES LEADING TO LOCALIZED AREAS OF FLOODING. SURFACE LOW PRESSURE WILL DEEPEN IN WESTERN NEBRASKA TODAY IN RESPONSE TO HEIGHT FALLS FROM AN UPPER TROUGH MOVING THROUGH THE HIGH PLAINS. THE SURFACE FRONT WILL LIFT NORTH THROUGH NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NEAR THE FRONT AS IT LIFTS NORTH. NORTHEAST KANSAS WILL BE FIRMLY IN THE WARM SECTOR ON THURSDAY AND FRIDAY. WITH THE FRONT TO THE NORTH...STRONG WARM AIR ADVECTION WILL BRING HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS RANGING FROM THE LOWER 70S IN NORTH CENTRAL KANSAS TO THE MID AND UPPER 70S IN EAST CENTRAL KANSAS. CONFIDENCE IS HIGH THAT HEAT INDEX VALUES WILL REACH ADVISORY AND WARNING CRITERIA AND AFTER COORDINATING WITH SURROUNDING OFFICES...HAVE POSTED HEADLINES. A SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL DRIVE A COLD FRONT SOUTH INTO THE CENTRAL PLAINS FRIDAY. HEAT INDEX VALUES ARE AGAIN EXPECTED TO REACH HEADLINE CRITERIA AND HAVE CARRIED HEADLINES THROUGH FRIDAY. FORECAST MODEL CONSENSUS GRADUALLY CARRIES THE FRONT THROUGH NORTHEAST KANSAS LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND THE FRONT IS PROGGED TO LIFT NORTH WITH ADDITIONAL THUNDERSTORMS POSSIBLE. 32 && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ022-KSZ023-KSZ024-KSZ026- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058 -KSZ059. HEAT ADVISORY FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ008- KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035. &&
Hazardous weather outlook, Jul 21, 4:12 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT WED JUL 21 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-220915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 412 AM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE OUTLOOK AREA. HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL. HEAT INDEX VALUES RANGING FROM 100 TO 104 WILL BE POSSIBLE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES RANGING FROM 105 TO 110 WILL BE POSSIBLE THURSDAY AND FRIDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO THE WEEKEND.
In the hours before
Local storm report, Jul 21, 12:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM FLASH FLOOD 5 SW ALMA 38.97N 96.35W
07/21/2010 WABAUNSEE KS LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTED SEVERAL AREAS OF WATER ONE
FOOT DEEP FLOWING ACROSS OLD K10 ROAD IN BETWEEN ALMA AND
ALTA VISTA.
&&
BLAIRLocal storm report, Jul 21, 4:05 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM FLASH FLOOD 4 N WHITE CITY 38.85N 96.74W
07/21/2010 MORRIS KS LAW ENFORCEMENT
B AVE NEAR THOMAS CREEK COMPLETELY WASHED OUT FROM
RAPIDLY FLOWING WATER.
0350 AM FLASH FLOOD 6 S WHITE CITY 38.71N 96.74W
07/21/2010 MORRIS KS LAW ENFORCEMENT
ONE FOOT OF FLOWING WATER OVER HIGHWAY 149 NEAR P AVE
&&
BLAIRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jul 20, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 51 min |
| Jul 20, 7:40 PM CDT | Flash Flood Warning | TOP | Douglas | 2 hr |
| Jul 20, 7:55 PM CDT | Tornado Warning | TOP | Coffey, Franklin, Osage | 20 min |
| Jul 20, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jul 20, 8:09 PM CDT | Tornado Warning | TOP | Anderson, Coffey | 21 min |
| Jul 20, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 16 min |
| Jul 20, 8:39 PM CDT | Flash Flood Warning | TOP | Franklin | 2 hr |
| Jul 20, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| Jul 20, 9:43 PM CDT | Areal Flood Warning | TOP | Douglas | 4 hr |
| Jul 20, 11:16 PM CDT | Areal Flood Advisory | TOP | Geary | 59 min |
| Jul 20, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Jul 21, 12:11 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 2 hr |
| Jul 21, 12:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Wabaunsee | 4 hr |
| Jul 21, 3:53 AM CDT | Excessive Heat Warning | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more | 4 days |
| Jul 21, 3:53 AM CDT | Heat Advisory | TOP | Brown, Clay, Cloud, Dickinson, Marshall, Nemaha and 3 more | 63 hr |
| Jul 21, 4:47 AM CDT | Areal Flood Warning | TOP | Geary, Morris, Wabaunsee | 4 hr |
| Jul 21, 5:26 AM CDT | River Flood Warning | TOP | Wabaunsee | 9 hr |
| Jul 21, 7:01 AM CDT | River Flood Warning | TOP | Geary | 10 hr |
| Jul 21, 8:45 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 4 hr |
| Jul 21, 9:16 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Washington | 3 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Lyon | 28 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Clay | 30 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 5 hr |
| Jul 21, 10:33 AM CDT | River Flood Warning | TOP | Dickinson | 48 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.